Send to

Choose Destination
Drug Metabol Drug Interact. 2012;27(3):171-5. doi: 10.1515/dmdi-2012-0019.

Elevated liver enzymes resulting from an interaction between Raltegravir and Panax ginseng: a case report and brief review.

Author information

Pharmacy Department, Torrecardenas Hospital, Almeria, Spain.



In the last decade, some evidence has arisen supporting the usefulness of Asian ginseng (Panax ginseng, fam. Araliaceae) as a complementary remedy in patients receiving antiretroviral therapy. However, its role in current therapeutics remains unclear.


The patient was admitted for an acute elevation of liver enzymes, marked jaundice, and significant weight loss after taking ginseng-based tablets starting approximately 39 days prior. His past medical history (PMH) was also significant for HIV+, long-term hepatitis C, an episode of mitochondrial toxicity, and several comorbidities. His outpatient medications included raltegravir 400 mg plus lopinavir/ritonavir 400/100 mg twice daily, aspirin 100 mg daily, and esomeprazole 40 mg daily as needed.


The cessation of the ginseng lozenges led to a progressive improvement in the performance status and laboratory values. Both the Hansten and Horn nomogram and the Roussel Uclaf Causality Assessment Method indicated that the association between the ginseng medicine and the liver injury was probable (six points).


We suggest that ginseng is involved in the episode through an interaction resulting in elevated plasma concentrations of raltegravir. As a consequence, clinicians should be alert when managing patients on other CYP3A4-metabolized drugs or previous liver-damaging conditions. However, larger studies are required to explicitly clarify these statements.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for iFactory
Loading ...
Support Center